Wyoming, 2020

Winter Storm in Wyoming, April 10 to 12, 2020

April 10 to 12, 2020 · NWS BYZ · 2 events in 2 counties and zones

A strong cold front moved across the Billings Forecast Area. Behind the front, a strong disturbance within an unstable northwest flow aloft moved across the forecast area which resulted in heavy snow across most locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front moved across the Billings Forecast Area. Behind the front, a strong disturbance within an unstable northwest flow aloft moved across the forecast area which resulted in heavy snow across most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 10, 7:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 10, 7:38 PM MST, 2 hours 22 minutes before
Area Forecast Discussion...Corrected
National Weather Service Billings MT
838 PM MDT Fri Apr 10 2020

.UPDATE...

Preliminary numbers corrected.

The initially dry low levels we had today seem to be preventing
much measurable precipitation so far across our CWA despite a lit
up radar. Billings dewpoint depression is still 30 degrees at this
time (56/26). Thus, we pulled back PoP's in some areas for the
evening. Lower levels will continue to moisten up overnight with
measurable precipitation likely by morning for most areas. The
turn to snow might also be delayed as the colder air does not
deepen much until late tonight into tomorrow morning. BT

&&

.DISCUSSION...
Tonight through Sunday night...

A cold front will move southward across the area this evening. Cold
air advection will move into the region behind the front this
evening with rain overspreading the area as an associated
shortwave drops out of Canada into the Northern Rockies bringing
additional moisture and energy. Rain will eventually transition to
all snow by Saturday morning, with accumulating snow expected to
impact the entire area into Sunday, decreasing from north to south
Sunday morning as the shortwave moves south and east and forcing
wanes. Highs on Saturday are expected to be in the lower 30s, with
lows Saturday night in the teens. Sunday will be cold again with
highs in the 20s to lower 30s and low temperatures Sunday night in
the single digits and teens above zero. In fact, Billings could
tie a record low Monday morning of 15 degrees last set in 1986.

Widespread significant snow accumulations are expected with this
system with good upslope flow and instability in place.
Accumulations are expected to range from 10 to 20 inches in the
mountains (greatest on north and east facing slopes) to a few
inches over far eastern areas. The instability looks strong enough
to allow for a few rumbles of thunder Foothill locations like Red
Lodge and Story could see amounts up to or greater than a foot,
with the lower elevations over the west and central zones seeing
anywhere from 3 to 6 inches when all is said and done. Given that
this is April and the sun angle is higher, accumulations will be
greatest on grassy surfaces. Winter Storm Warnings and Winter
Weather Advisories are in effect from this evening for the
mountains, and later tonight for the other areas. The highlites
continue into Sunday morning. Want to emphasize that travel will
be hazardous especially Saturday night into Sunday morning as
roads will be wet initially and then freeze, with new snow falling
on top of the layer of ice. The cold and wet conditions will also
be hazardous for young livestock. STP/RMS

Monday through Friday...

Northwest flow will dominate the weather through next week. There
will be a series of shortwaves that move through the flow through
Thursday that will keep generally a chance for some additional
light snow. The best chance still looks like Wednesday into
Thursday as that is the most well defined wave. Generally the
ensembles do not have much in the way of QPF from this, but there
are a few members that have amounts between 0.25" to 0.5".

Temperatures will remain below normal through much of the week,
with temperatures maybe getting more normal by the end of the
week. This will result in a better chance for the precip to fall
as snow for much more of the area. However, any accumulations will
be limited. Reimer
&&

.AVIATION...

Winds have shifted to the north-northwest at all terminals.
Precipitation will start as rain, generally from 03 to 06Z, and
will become snow after 09Z. This precipitation will result in
flight conditions deteriorating to IFR to LIFR overnight. These
conditions will continue through Saturday. Reimer/Vertz

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 030/035 017/030 015/032 021/042 028/044 026/047 029/056
    6+/O    91/B    12/S    12/S    24/S    32/O    10/B
LVM 030/037 015/031 012/031 022/044 030/045 025/047 028/056
    6+/O    81/B    12/S    13/S    35/S    42/O    10/B
HDN 030/037 017/030 014/032 019/040 024/043 024/046 026/057
    6+/O    92/S    12/S    22/S    24/S    43/O    11/B
MLS 029/036 018/030 016/029 017/037 019/040 023/044 025/057
    89/S    41/B    11/B    11/B    12/S    21/B    00/B
4BQ 029/037 016/027 011/028 014/034 016/039 020/042 022/054
    6+/O    82/S    01/E    02/S    13/S    22/S    11/B
BHK 026/036 015/029 013/028 013/033 014/039 020/043 022/053
    69/S    30/E    11/N    11/B    11/B    21/B    00/B
SHR 031/039 015/026 008/027 014/036 021/039 019/041 022/051
    4+/O    +4/S    12/S    12/S    24/S    43/S    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from midnight tonight to 6
      AM MDT Sunday FOR ZONES 29-42.
     Winter Weather Advisory in effect from 6 AM Saturday to noon
      MDT Sunday FOR ZONES
      30-31-36-37-40-57-64-65-139-170-173-235.
     Winter Storm Warning in effect from 6 AM Saturday to noon MDT
      Sunday FOR ZONES 34-56-58-66-138-141-169-172.
     Winter Storm Warning in effect from midnight tonight to 6 AM
      MDT Sunday FOR ZONES 63-228.
     Winter Storm Warning in effect until noon MDT Sunday FOR
      ZONES 67-68-171.
WY...Winter Storm Warning in effect from 6 AM Saturday to noon MDT
      Sunday FOR ZONE 199.
     Winter Storm Warning in effect until noon MDT Sunday FOR ZONE
      198.

&&

weather.gov/billings
Hazardous weather outlook, Apr 10, 2:19 AM MST, 19 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
319 AM MDT Fri Apr 10 2020

MTZ032-033-036-037-111100-
Custer-Fallon-Powder River-Carter-
319 AM MDT Fri Apr 10 2020

This Hazardous Weather Outlook is for portions of southeast
Montana.

* WHAT...Winter conditions this weekend including accumulating
  snowfall and cold temperatures.

* WHERE...Across the region.

* WHEN...Late tonight through Sunday.

* COLD INFORMATION...By Saturday, temperatures will be in the 30s
  with low temperatures Sunday and Monday in the teens. Below
  normal temps will continue through much of next week.

* SNOW INFORMATION...A period of widespread snow is expected late
  tonight into Sunday, with the heaviest accumulations Saturday
  and Saturday night.

* ADDITIONAL HAZARD CONCERNS...Winds, cold temps and precipitation
  will be hazardous for young livestock. Expect travel conditions
  to become difficult by Saturday evening due to snow covered and
  icy roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 10, 10:00 PM MST to April 12, 9:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 17 inches occurred across the Big Horn Mountains.

Winter Storm, Sheridan Foothills

When
April 11, 9:00 AM MST to April 12, 10:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall amounts of 9 to 11 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882558, 882550.